Alert archive / North Carolina / Beach Hazards Statements in 2025

Beach Hazards Statement 8, NWS Newport/Morehead City, NC

April 14, 20254 counties in North Carolina

NWS Newport/Morehead City, NC issued this beach hazards statement at Apr 14, 2025, 8:22 PM EDT for 4 counties in North Carolina. It took effect at Apr 15, 2025, 4:00 AM EDT. It was in force for 16 hr.

The area

The counties it named.

The facts

Issued
Apr 14, 2025, 8:22 PM EDT (00:22 UTC)
In effect from
Apr 15, 2025, 4:00 AM EDT
Expired
Apr 15, 2025, 8:00 PM EDT
In force
16 hr
Issued by
NWS Newport/Morehead City, NC

Counties Carteret County, NC, Dare County, NC, Hyde County, NC, Onslow County, NC

The radar

The Morehead City radar (KMHX), 61 km from the middle of the area, began a volume at 00:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 0.4 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2025-04-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2025-04-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 240 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1760 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
240 m²/s²
0-3 km storm-relative helicity
308 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

354 
WHUS42 KMHX 150022
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
822 PM EDT Mon Apr 14 2025

NCZ196-204-205-151230-
/O.EXP.KMHX.BH.S.0007.000000T0000Z-250415T0000Z/
/O.NEW.KMHX.BH.S.0008.250415T1100Z-250416T0000Z/
East Carteret-Ocracoke Island-Hatteras Island-
822 PM EDT Mon Apr 14 2025

...BEACH HAZARDS STATEMENT IN EFFECT FROM 7 AM EDT TUESDAY
THROUGH TUESDAY EVENING...

* WHAT...Dangerous rip currents and strong longshore currents in 
  the surf zone.

* WHERE...The beaches from Cape Hatteras to Cape Lookout.

* WHEN...From 7 AM EDT Tuesday through Tuesday evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water. Strong longshore currents will 
  create dangerous swimming conditions.

* ADDITIONAL DETAILS...The most likely time for strong rip
  currents to occur is a couple hours either side of low tide,
  which will occur around 3:30 PM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Life-threatening rip currents. If caught in a rip current, remain
calm. Swim in a direction following the shoreline. If tired,
float or tread water until out of the rip current. If unable to
escape, face the shore and call or wave for help. 

Strong longshore currents can sweep swimmers and surfers into rip
currents, piers, jetties and other hazardous areas. In many
cases, the longshore current is strong enough to prevent swimmers
from being able to keep their feet on the bottom making it
difficult to return to shore.

&&

$$

NCZ195-151230-
/O.EXP.KMHX.BH.S.0007.000000T0000Z-250415T0000Z/
/O.NEW.KMHX.BH.S.0008.250415T1100Z-250416T0000Z/
West Carteret-
822 PM EDT Mon Apr 14 2025

...BEACH HAZARDS STATEMENT IN EFFECT FROM 7 AM EDT TUESDAY
THROUGH TUESDAY EVENING...

* WHAT...Strong longshore currents in the surf zone.

* WHERE...Bogue Banks beaches.

* WHEN...From 7 AM EDT Tuesday through Tuesday evening.

* IMPACTS...Strong longshore currents will create dangerous
  swimming conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Strong longshore currents can sweep swimmers and surfers into rip
currents, piers, jetties and other hazardous areas. In many
cases, the longshore current is strong enough to prevent swimmers
from being able to keep their feet on the bottom making it
difficult to return to shore.

&&

$$

NCZ199-150130-
/O.EXP.KMHX.BH.S.0007.000000T0000Z-250415T0000Z/
Coastal Onslow-
822 PM EDT Mon Apr 14 2025

...BEACH HAZARDS STATEMENT HAS EXPIRED...

$$
1 follow-up statement
407 
WHUS42 KMHX 150800
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
400 AM EDT Tue Apr 15 2025

NCZ199-160000-
/O.EXB.KMHX.BH.S.0008.250415T0800Z-250416T0000Z/
Coastal Onslow-
400 AM EDT Tue Apr 15 2025

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING...

* WHAT...Strong longshore currents in the surf zone.

* WHERE...Onslow County beaches.

* WHEN...Through this evening.

* IMPACTS...Strong longshore currents will create dangerous 
  swimming conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Strong longshore currents can sweep swimmers and surfers into rip
currents, piers, jetties and other hazardous areas. In many
cases, the longshore current is strong enough to prevent swimmers
from being able to keep their feet on the bottom making it
difficult to return to shore.

&&

$$

NCZ196-204-205-160000-
/O.EXT.KMHX.BH.S.0008.250415T0800Z-250416T0000Z/
East Carteret-Ocracoke Island-Hatteras Island-
400 AM EDT Tue Apr 15 2025

...BEACH HAZARDS STATEMENT NOW IN EFFECT THROUGH THIS EVENING
SOUTH OF CAPE HATTERAS...

* WHAT...Dangerous rip currents and strong longshore currents in 
  the surf zone.

* WHERE...The beaches from Cape Hatteras to Cape Lookout.

* WHEN...Through this evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water. Strong longshore currents will 
  create dangerous swimming conditions.

* ADDITIONAL DETAILS...The most likely time for strong rip
  currents to occur is a couple hours either side of low tide,
  which will occur around 3:30 PM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Life-threatening rip currents. If caught in a rip current, remain
calm. Swim in a direction following the shoreline. If tired,
float or tread water until out of the rip current. If unable to
escape, face the shore and call or wave for help. 

Strong longshore currents can sweep swimmers and surfers into rip
currents, piers, jetties and other hazardous areas. In many
cases, the longshore current is strong enough to prevent swimmers
from being able to keep their feet on the bottom making it
difficult to return to shore.

&&

$$

NCZ195-160000-
/O.EXT.KMHX.BH.S.0008.250415T0800Z-250416T0000Z/
West Carteret-
400 AM EDT Tue Apr 15 2025

...BEACH HAZARDS STATEMENT NOW IN EFFECT THROUGH THIS EVENING...

* WHAT...Strong longshore currents in the surf zone.

* WHERE...Bogue Banks beaches.

* WHEN...Through this evening.

* IMPACTS...Strong longshore currents will create dangerous 
  swimming conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Strong longshore currents can sweep swimmers and surfers into rip
currents, piers, jetties and other hazardous areas. In many
cases, the longshore current is strong enough to prevent swimmers
from being able to keep their feet on the bottom making it
difficult to return to shore.

&&

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this beach hazards statement went out at Apr 14, 7:10 PM EDT, 1 hour 12 minutes earlier.

Area forecast discussion, Apr 14, 7:10 PM EDT, 1 hour 12 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
710 PM EDT Mon Apr 14 2025

.SYNOPSIS...
A cold front with limited moisture moves through on Tuesday.
High pressure builds back into the region by midweek and lasts
through the weekend.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
As of 7 PM Monday...

KEY MESSAGES

 - Above normal temperatures tonight

Dry weather will continue tonight with mostly clear skies. A
modest pressure gradient east of the Appalachians will support
low level mixing and decent southwesterly flow tonight, with
continued warm low-level thicknesses. Given the warm,
southwesterly flow regime, and a mixed boundary layer, lows are
forecast in the low to mid 60s across all of ENC. While not
record breaking, this is a good 10-15 degrees above normal for
mid-April.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH 6 PM TUESDAY/...
As of 325 PM Monday...

KEY MESSAGES

 - Windy with only a very low risk of a light shower Tuesday

Guidance remains insistent on a fast moving and strong cold
front approaching and moving through the Carolinas on Tuesday.
The kinematics of the front are rather impressive with effective
shear ahead of the boundary averaging 50-60 kt per LREF
guidance. The limiting factor for precip, and thunder, is
moisture inflow. What moisture there is with the front will get
wrung out in the Appalachians, as the trough and accompanying
front are low amplitude and thus the Gulf is cut off. Will
continue with 20-30% PoPs which seems more than generous
considering most models are not generating any measurable
precipitation and those that do are forecasting only a couple
hundreths of an inch. Very dry air will filter in behind the
front for in the afternoon due to downsloping wrly winds off the
Appalachians, and could pose a threat for fire weather
conditions, as a well- mixed bndry layer will produce wind gusts
above 25-30 mph through the afternoon hours and RH's in the
around 30s%.

&&

.LONG TERM /TUESDAY NIGHT THROUGH MONDAY/...
As of 4 AM Monday...

Wednesday through Friday...High pressure building in from the
west by mid-week in another shot of slightly below-average
temperatures. The coolest night of the week should be Wed
night/Thu morning when interior lows drop into the upper 30s.
Some of the normally sheltered locales may see some patchy
frost. Each day after Wednesday will moderate a bit more, with
temps returning to above climo by the end of the work week.

Saturday through Sunday...Long- range guidance cont to point to
another surface low lifting across the Great Lakes dragging
another front towards our region. However, 14/00Z Ensemble
guidance has trended keeping the boundary further north and ENC
under influence of ridging, thus favoring cont dry weather. Have
therefore kept the fcst dry for the weekend. Temps warm back
above climo with anomalously higher than climo hts/thicknesses,
with highs in the 80s interior with 70s coast.

&&

.AVIATION /00Z TUESDAY THROUGH SATURDAY/...
SHORT TERM /through Tuesday Evening/...
As of 7 PM Monday...

KEY MESSAGES

 - Increased risk of LLWS impacts this evening through most of
   tonight
 - Gusty SW and W winds tomorrow

VFR conditions with gusty winds are expected through the TAF
period. Isolated showers could develop Tue afternoon but are not
expected to produce sub VFR conditions. Winds will diminish to
around 10 mph overnight, and then increase again to 25-30 mph by
late tomorrow morning. This evening, a strengthening low- level
jet will overspread the area, leading to an increased risk of
LLWS impacts across all of ENC.

LONG TERM /Tuesday night through Saturday/...
As of 4 AM Mon...Gusty winds continue Wed with VFR conditions
through the period.

&&

.MARINE...
SHORT TERM /through Tuesday/...
As of 325 PM Monday...

KEY MESSAGES

 - Elevated winds and seas continue through Tuesday

The pressure gradient across the region will support gusty SW
15-25 kt winds tonight into Tue ahead of a cold front. Winds
could briefly diminish Tue afternoon as winds shift to the NW
behind the front but are forecast to increase to advisory levels
again Tue night. Seas build to 5-8 ft tonight into Tue.

LONG TERM /Tuesday night through Saturday/...
As of 4 AM Mon...SCA conditions cont on Tue night. Winds become
lighter by Wednesday afternoon, thus SCA's for Pamlico and the
coastal waters south of Oregon Inlet will end by 18Z. High pres
nearby for Thu and Fri will favor good boating conditions
overall.

&&

.FIRE WEATHER...
As of 325 PM Monday...Gusty winds and low relative humidity
will continue across eastern NC through mid week. A cold front
will cross the area Tue but there is only a very small chance
for an isolated light rain shower. Westerly winds will gust to
25-30 mph on Tue with min rh values of 30-35% expected. On Wed
NW winds will gust to 20-25 mph with min rh values of 25-30%.
The region has greened up over the past week and has received
rainfall but the dry/windy conditions could pose an enhanced
fire risk this week as the region remains in drought conditions.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...Beach Hazards Statement until 8 PM EDT this evening for NCZ195-
     196-199-204-205.
MARINE...Small Craft Advisory from 4 PM Tuesday to noon EDT Wednesday
     for AMZ131-136-137-150-230-231.
     Small Craft Advisory until noon EDT Wednesday for AMZ135-152-
     154-156-158.
     Small Craft Advisory until 11 PM EDT this evening for AMZ137-
     231.
     Small Craft Advisory until 5 AM EDT Tuesday for AMZ150.

&&

SYNOPSIS...MHX
NEAR TERM...JME/SGK
SHORT TERM...JME
LONG TERM...TL
AVIATION...JME/TL/SGK
MARINE...JME/TL
FIRE WEATHER...MHX
Hazardous weather outlook, Apr 14, 4:07 AM EDT, 16 hours 15 minutes before

733
FLUS42 KMHX 140807
HWOMHX

Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
407 AM EDT Mon Apr 14 2025

NCZ195-196-199-204-205-150815-
West Carteret-East Carteret-Coastal Onslow-Ocracoke Island-
Hatteras Island-
407 AM EDT Mon Apr 14 2025

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING SOUTH OF
CAPE HATTERAS...
...MODERATE RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.
   Moderate Rip Current Risk.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ029-044>047-079>081-090>092-094-193-194-198-203-150815-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven-
Southern Craven-Inland Onslow-Northern Outer Banks-
407 AM EDT Mon Apr 14 2025

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Martin

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 15, 5:44 PM EDTSpecial Marine WarningMHX91 min

Nearby

Beach Hazards Statements in North Carolina, 2025Every beach hazards statement in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.